Nonliner Filtering for Reflecting Diffusions in Random Enviroments via Nonparametric Estimation

Michael A. Kouritzin (University of Alberta, Canada)
Wei Sun (University of Alberta and Concordia University, Canada)
Jie Xiong (University of Tennessee)


We study a nonlinear filtering problem in which the signal to be estimated is a reflecting diffusion in a random environment. Under the assumption that the observation noise is independent of the signal, we develop a nonparametric functional estimation method for finding workable approximate solutions to the conditional distributions of the signal state. Furthermore, we show that the pathwise average distance, per unit time, of the approximate filter from the optimal filter is asymptotically small in time. Also, we use simulations based upon a particle filter algorithm to show the efficiency of the method.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 560-574

Publication Date: July 30, 2004

DOI: 10.1214/EJP.v9-214


    Ballantyne, D.J.; Chan, H.Y.; Kouritzin, M.A. A novel branching particle method for tracking. Signal and Data Processing of Small Targets 2000, Proceedings of SPIE 4048 (2000), 277-287.

    Bass, R.F.; Hsu, P. Some potential theory for reflecting Brownian motion in Hˆlder and Lipschitz domains. Ann. Probab. 19 (1991), no. 2, 486--508. MR1106272 (92i:60142)

    Budhiraja, A. Asymptotic stability, ergodicity and other asymptotic properties of the nonlinear filter. Ann. Inst. H. PoincarÈ Probab. Statist. 39 (2003), no. 6, 919--941. MR2010391 (2004h:60063)

    Budhiraja, A.; Kushner, H.J. Approximation and limit results for nonlinear filters over an infinite time interval. SIAM J. Control Optim. 37 (1999), no. 6, 1946--1979. MR1720146 (2000i:93080)

    Budhiraja, A.; Kushner, H.J. Approximation and limit results for nonlinear filters over an infinite time interval. II. Random sampling algorithms. SIAM J. Control Optim. 38 (2000), no. 6, 1874--1908. MR1776660 (2001f:93070)

    Budhiraja, A.; Kushner, H.J. Monte Carlo algorithms and asymptotic problems in nonlinear filtering. Stochastics in finite and infinite dimensions, 59--87, Trends Math., Birkh‰user Boston, Boston, MA, 2001. MR1797081 (2001i:93120)

    Chow, P.L.; Khasminskii, R.; Liptser, R. Tracking of signal and its derivatives in Gaussian white noise. Stochastic Process. Appl. 69 (1997), no. 2, 259--273. MR1472954 (98m:60065)

    Chow, P.L.; Khasminskii, R.; Liptser, R. On estimation of time dependent spatial signal in Gaussian white noise. Stochastic Process. Appl. 96 (2001), no. 1, 161--175. MR1856685 (2002k:62051)

    Davies, E.B. Heat kernels and spectral theory. Cambridge Tracts in Mathematics, 92. Cambridge University Press, Cambridge, 1989. x+197 pp. ISBN: 0-521-36136-2 MR0990239 (90e:35123)

    Elliott R.J. Financial Filtering. Lecture Note.

    Freidlin, M. Functional integration and partial differential equations. Annals of Mathematics Studies, 109. Princeton University Press, Princeton, NJ, 1985. x+545 pp. ISBN: 0-691-08354-1; 0-691-08362-2 MR0833742 (87g:60066)

    Fukushima, M.; Oshima, Y.; Takeda, M. Dirichlet forms and symmetric Markov processes. de Gruyter Studies in Mathematics, 19. Walter de Gruyter & Co., Berlin, 1994. x+392 pp. ISBN: 3-11-011626-X MR1303354 (96f:60126)

    Fukushima, M.; Tomisaki, M. Construction and decomposition of reflecting diffusions on Lipschitz domains with Hˆlder cusps. Probab. Theory Related Fields 106 (1996), no. 4, 521--557. MR1421991 (98d:60157)

    Kouritzin, M.A.; Long, H.W.; Sun, W. Nonlinear filtering for diffusions in random environments. J. Theoret. Probab. 16 (2003), no. 1, 1--20. MR1956818

    Kouritzin, M.A.; RÈmillard B.; Chan, C. Parameter estimation for filtering problems with stable noise. Proceedings of 4th Annual Conference on Information Fusion I (2001) WeB127-WeB130.

    Kunita, H. Asymptotic behavior of the nonlinear filtering errors of Markov processes. J. Multivariate Anal. 1 (1971), 365--393. MR0301812 (46 #967)

    Kunita, H. Stochastic partial differential equations connected with nonlinear filtering. Nonlinear filtering and stochastic control (Cortona, 1981), 100--169, Lecture Notes in Math., 972, Springer, Berlin, 1982. MR0705933 (85e:60068)

    Kushner, H.J. Weak convergence methods and singularly perturbed stochastic control and filtering problems. Systems & Control: Foundations & Applications, 3. Birkh‰user Boston, Inc., Boston, MA, 1990. xviii+233 pp. ISBN: 0-8176-3437-1 MR1102242 (92d:93003)

    Ledoux, M. Logarithmic Sobolev inequalities for unbounded spin systems revisited. SÈminaire de ProbabilitÈs, XXXV, 167--194, Lecture Notes in Math., 1755, Springer, Berlin, 2001. MR1837286 (2002g:82001)

    Lototsky, S.; Mikulevicius, R.; Rozovskii, B.L. Nonlinear filtering revisited: a spectral approach. SIAM J. Control Optim. 35 (1997), no. 2, 435--461. MR1436632 (98a:60049)

    Ocone, D. Multiple integral expansions for nonlinear filtering. Stochastics 10 (1983), no. 1, 1--30. MR0714705 (85d:60083)

    Rosenblatt, M. Markov processes. Structure and asymptotic behavior. Die Grundlehren der mathematischen Wissenschaften, Band 184. Springer-Verlag, New York-Heidelberg, 1971. xiii+268 pp. MR0329037 (48 #7379)

    Tanaka, H. Diffusion processes in random environments. Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Z¸rich, 1994), 1047--1054, Birkh‰user, Basel, 1995. MR1404004 (97g:60112)

    Zygmund, A. Trigonometric series. 2nd ed. Vols. I, II. Cambridge University Press, New York 1959 Vol. I. xii+383 pp.; Vol. II. vii+354 pp. MR0107776 (21 #6498)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.